Tornadoes · United States · Montana · 2011
EF1 tornado, Albion, Montana, June 12, 2011
This EF1 tornado ran 5.2 miles across Carter County on June 12, 2011, touching down at 5:35 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 12, 2011
- Touchdown
- 5:35 PM MDT (23:35 UTC)
- Lifted
- 5:50 PM MDT (23:50 UTC)
- On the ground
- 15 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Carter County
- Touchdown point
- 45.190, -104.370
- Lift-off point
- 45.208, -104.266
- Record number
- 1106121735-01
What the Weather Service recorded
A tornado watch was issued during the afternoon and evening hours of the 11th and 12th across portions of southeast Montana as conditions were favorable for rotating thunderstorms. Large hail and a tornado were reported during this time period.
At 535 pm, a tornado touched down 5 miles west of Albion, MT in far southeast Montana. The tornado was estimated to have remained on the ground for 15 minutes, traveling approximately 5 miles to the east northeast. The tornado produced periodic damage along a 100 yard wide path. The worst of the damage was located one mile north of Albion. A National Weather Service Cooperative Weather Observer located just north of Albion reported 50-60 trees that were snapped off, some as large as 2 feet in diameter. Two calves were also killed in this vicinity. Before the tornado lifted, 1.5 miles northeast of Albion, the tornado destroyed several grain bins, snapped off 4 power poles, flipped a semi-trailer on its side and produced minor damage to a nearby home. The tornado was classified as an EF-1, with estimated winds of 86-109 mph at its strongest point, one mile north of Albion.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the tornado touched down at Jun 12, 2:30 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT SUN JUN 12 2011
.SHORT TERM...VALID FOR MON AND TUE...
ISSUED AFTERNOON FORECAST PACKAGE A BIT EARLY TO ADD A TORNADO
WATCH TO THE FOUR EASTERN ZONES. A SHORTWAVE TROUGH WILL CONTINUE
TO MOVE ACROSS THE REGION THROUGH TONIGHT. FORCING FOR ASCENT
AHEAD OF THIS FEATURE WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS/THUNDERSTORMS. INSTABILITY/SHEAR ARE EXPECTED TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS OVER FAR SOUTHEASTERN
MONTANA. LARGE HAIL AND A FEW TORNADOES WILL BE THE PRIMARY
THREATS. A SECOND WAVE WILL MOVE ACROSS THE REGION LATE MONDAY
PRODUCING SCATTERED SHOWERS/THUNDERSTORMS. SHORTWAVE RIDGING AND
GENERALLY DRY CONDITIONS WILL DEVELOP LATE TUESDAY INTO THE
EXTENDED PERIOD. BRS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
SHORTWAVE RIDGING WILL ALLOW DRY CONDITIONS TO PREVAIL ON
WEDNESDAY. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT WITH
THE LATE WEEK UPPER-LEVEL LOW. THE NORTHERLY TRACK OF THIS SYSTEM
WILL KEEP THE STRONGEST FORCING AND HEAVIEST PRECIPITATION NORTH
OF THE CWA. THE BEST CHANCES FOR PRECIP WITH THIS SYSTEM APPEAR
TO BE ASSOCIATED WITH COLD FRONTAL PASSAGE LATE THURSDAY INTO
EARLY FRIDAY. MODELS FALL OUT OF AGREEMENT FOR SATURDAY AND
BEYOND. THEREFORE...KEPT POPS AROUND CLIMATOLOGY FOR DAYS 7 AND
8. TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGHOUT THE EXTENDED
PERIOD. BRS
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE OVER
FAR SOUTHEASTERN MONTANA. TERMINALS IMPACTED INCLUDE KMLS AND
KBHK. PRECIPITATION WILL DIMINISH OVERNIGHT.
SHOWERS/THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 050/073 051/070 050/075 051/072 048/069 047/069 046/064
23/T 32/T 11/B 22/T 53/T 33/T 33/T
LVM 044/069 045/067 045/071 045/069 044/065 043/065 042/062
23/T 43/T 11/B 24/T 53/T 33/T 33/T
HDN 050/076 051/071 050/078 050/074 048/072 047/072 046/066
32/T 32/T 11/B 22/T 53/T 33/T 33/T
MLS 052/076 053/070 052/075 052/074 051/071 049/072 048/069
42/T 42/T 21/B 22/T 54/T 33/T 33/T
4BQ 052/077 053/071 051/075 052/074 050/073 048/075 049/069
32/T 43/T 11/B 22/T 54/T 33/T 33/T
BHK 052/074 053/069 050/073 050/072 049/070 047/072 047/070
52/T 44/T 22/T 22/T 54/T 33/T 33/T
SHR 047/073 049/067 047/075 049/071 046/069 044/071 044/065
33/T 33/T 11/B 22/T 44/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 468 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 12, 5:03 AM MDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 503 AM MDT SUN JUN 12 2011 MTZ028>042-056>058-063>068-WYZ098-099-131115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 503 AM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH STORMS INTENSIFYING AS THEY APPROACH SOUTHEAST MONTANA. STORMS COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ALONG WITH FREQUENT LIGHTNING. FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEK. SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH. PEOPLE WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR RISING WATER LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 12, 4:19 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 419 PM MDT SUN JUN 12 2011 MTZ034-035-041-042-122315- GOLDEN VALLEY MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-YELLOWSTONE MT- 419 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN GOLDEN VALLEY...NORTHEASTERN STILLWATER...EXTREME EASTERN SWEET GRASS AND WESTERN YELLOWSTONE COUNTIES UNTIL 515 PM MDT... AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF RYEGATE...OR 28 MILES NORTHEAST OF BIG TIMBER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RAPELJE AROUND 435 PM MDT. HAILSTONE WILDLIFE REFUGE AROUND 440 PM MDT. HALFBREED LAKE WILDLIFE AROUND 450 PM MDT. BROADVIEW AND MOLT AROUND 510 PM MDT. COMANCHE AROUND 515 PM MDT. IF THIS STORM HOLDS TOGETHER...IT WOULD AFFECT WEST BILLINGS AROUND 530 PM MDT. LAT...LON 4613 10866 4578 10871 4591 10951 4613 10951 TIME...MOT...LOC 2217Z 274DEG 23KT 4603 10941
Local storm report, Jun 12, 4:28 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BIDDLE 45.10N 105.35W
06/12/2011 E4.25 INCH POWDER RIVER MT TRAINED SPOTTER
&&
STCLocal storm report, Jun 12, 4:58 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
458 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 S HAMMOND 45.16N 104.93W
06/12/2011 E2.50 INCH CARTER MT TRAINED SPOTTER
&&
STCLocal storm report, Jun 12, 5:17 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 8 NNE POWDERVILLE 45.86N 105.04W
06/12/2011 E1.00 INCH CUSTER MT TRAINED SPOTTER
&&
BRSSpecial weather statement, Jun 12, 5:22 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 522 PM MDT SUN JUN 12 2011 MTZ029-035-042-130015- GOLDEN VALLEY MT-MUSSELSHELL MT-YELLOWSTONE MT- 522 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY... CENTRAL YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 615 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF BILLINGS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE LOCALLY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADS...AS WELL AS QUICK WATER RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT... COMANCHE AND ACTON THROUGH 535 PM MDT...RURAL AREAS OF NORTHERN YELLOWSTONE AND EXTREME SOUTHERN MUSSELSHELL COUNTY THROUGH 620 PM MDT. LAT...LON 4627 10816 4591 10809 4588 10885 4622 10890 TIME...MOT...LOC 2318Z 269DEG 19KT 4604 10875
Special weather statement, Jun 12, 5:33 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
533 PM MDT SUN JUN 12 2011
MTZ033-037-130030-
CARTER MT-FALLON MT-
533 PM MDT SUN JUN 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND NORTHERN
CARTER COUNTIES UNTIL 630 PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EKALAKA...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
EKALAKA AROUND 545 PM MDT.
MILL IRON AROUND 610 PM MDT.
WEBSTER AROUND 615 PM MDT.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4581 10480 4598 10482 4610 10405 4610 10404
4607 10403 4590 10403 4582 10404
TIME...MOT...LOC 2333Z 263DEG 28KT 4590 10468The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
11.6 hours before the tornado, 169 km from the path. June 12, 2011.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -237 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Hulett (W43), 63 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are
The other tornadoes of June 12, 2011
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 3:25 PM EDT | EF1 | York, PA | 1.8 | 100 | $10,000 | ||
| June 12 | 3:30 PM EDT | EF0 | York, PA | 1.1 | 50 | $10,000 | ||
| June 12 | 4:07 PM EDT | EF0 | Harford, MD | 1.7 | 75 | $10,000 | ||
| June 12 | 4:50 PM EDT | EF0 | Harford, MD | 0.2 | 50 | $20,000 | ||
| June 12 | 2:58 PM MDT | EF0 | Niobrara, WY | 0.0 | 25 | |||
| June 12 | 3:30 PM MDT | EF0 | Niobrara, WY | 0.0 | 30 | |||
| June 12 | 6:25 PM MDT | EF0 | Hettinger, ND | 0.1 | 20 | |||
| June 12 | 6:34 PM MDT | EF0 | Harding, SD | 2.1 | 10 | $20,000 | ||
| June 12 | 8:45 PM CDT | EF0 | Morton, ND | 0.5 | 25 | |||
| June 12 | 9:00 PM CDT | EF0 | Morton, ND | 0.1 | 25 | |||
| June 12 | 8:15 PM MDT | EF2 | Grant, ND | 6.0 | 800 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.